Over-the-counter decongestant nasal sprays quickly clear a stuffy nose. But relief can come at a price: the risk of rebound congestion caused by overuse and a vicious cycle of overuse and dependence. After several days of continuous use, the sprays can cause the nasal linings to swell up again, even when the cold or attack of sinusitis or allergy that originally caused the problem has passed. As a result, you may need to use more and more of the medication to control congestion or your congestion may worsen if you stop using the medication.
Discontinue the use of any prescription and over-the-counter nasal decongestant sprays. Though these products provide relief from congestion, continuing to use them only will worsen the rebound congestion.
Stop using decongestant sprays gradually if your rebound congestion symptoms cause a great deal of pain or make it difficult to breathe. Use fewer applications each day or stop using the spray in one nostril at a time.
Use saline nasal sprays that do not contain a decongestant to keep your nasal passages moist, and help relieve some of the discomfort of rebound congestion.
Use over-the-counter pain relievers to help relieve the pressure and pain that rebound congestion can cause.
Talk to your doctor about prescription medications that can help treat the problem. Certain prescription steroids can help relieve symptoms in some patients.
Discuss the option of surgery to reduce the size of your nasal glands if the condition does not clear up with other medications and discontinuation of nasal decongestant sprays. Some patients with deviated septa also find relief through surgery.
Use all medications exactly as directed and talk to your doctor or pharmacist about possible interactions with other medications. Never start or stop any medication without first talking to your doctor.
Tips and warnings
- Use all medications exactly as directed and talk to your doctor or pharmacist about possible interactions with other medications.
- Never start or stop any medication without first talking to your doctor.